Alabama, 2009Damaging Winds in Alabama, October 9, 2009
October 9, 2009 · NWS MOB · 5 events in 2 counties and zones
A line of strong to severe thunderstorms moved out of southern Choctaw county Alabama into northern Clarke county Alabama during the late afternoon hours. This line of storms produced several reports of tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms moved out of southern Choctaw county Alabama into northern Clarke county Alabama during the late afternoon hours. This line of storms produced several reports of tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 9, 2:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 9, 2:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT FRI OCT 9 2009
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...HIGH PREVIOUSLY OVER
THE CAROLINAS HAS MOVED EAST INTO ONLSOW BAY INTO WESTLANT. WEAK OPEN
WAVE IN THE OHIO VALLEY FROMING ALONG A STATIONARY FRONT ASSOCIATED
WITH A DEEP LOW OVER SOUTHERN HUDSON BAY. THAT OPEN WAVE IS PROVIDING
A SLUGGISH IMPETUS TO A WEAK COLD FRONT STILL LINGERING OVER THE
CENTRAL GULF COAST REGION FROM SOUTHEAST AL TO INLAND SE MS. ALOFT
MID TO UPPER TROUGH OVER THE CENTRAL CONUS WILL DAMPEN AS IT MOVES
EAST WEAKENING THE ADVECTIVE PROCESSES AND VERTICAL CIRCULATIONS OF
COLD FRONT AHEAD OF IT. THAT FEATURE IN TURN WILL DRIFT EAST AND
BECOME STATIONARY OVER CENTRAL AL OVERNIGHT. SLIGHTLY DRIED OUT
ALOFT, PER MODEL DISTRIBUTION OF DEWPOINTS, TONIGHT. INCREASING
VERTICAL WIND SHEAR IN THE LOWER LEVELS SO RISK OF SEVERE WEATHER IS
SLIGHTLY ELEVATED BUT MORE TO SOUTHEAST MS AND NORTHWEST AL. THAT
WOULD INCLUDE NORTHERN GREENE COUNTY MS TO NORTHWEST MONROE COUNTY
AL, AND POINTS NORTHWEST. STRONGER CONVECTION TONIGHT WELL NORTH AND
AWAY FROM THE COAST.
/77
.LONG TERM...(MONDAY THROUGH FRIDAY)...NO CHANGES. COLD FRONT WEST
OF HERE WILL DRIFT SOUTH OVER THE CENTRAL GULF COAST AND STALL. THIS
WILL BRING INCREASING CONVECTION THROUGH THE WEEKEND WITH DECREASING
CHANCE OF SEVERE WEATHER. UPPER DYNAMICS WILL WEAKEN AS THE FRONT
MOVES INTO THE AREA. THE FRONT WILL RETURN NORTH AS A WARM FRONT
MONDAY AS THE UPPER RIDGE BEGINS TO BUILD BACK IN. THIS WILL BRING
REBOUNDING TEMPS FOR THE START OF THE WORK WEEK. MOISTURE LEVELS WILL
REMAIN HIGH AND LEAD TO CONTINUED HUMID CONDITIONS, THUS RAIN CHANCES
WILL REMAIN ABOVE CLIMATOLOGY THROUGH MUCH OF NEXT WEEK. &&
.MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW CAN BE EXPECTED
INTO TONIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST.
THE COLD FRONT WILL PUSH OFF THE NORTHERN GULF COAST LATE SATURDAY
AFTERNOON...AND THEN MOVE SLOWLY SOUTHWARD ACROSS THE COASTAL WATERS
SATURDAY NIGHT. A LIGHT SOUTHERLY FLOW WILL REDEVELOP LATE SUNDAY AS
THE STALLED FRONT SHIFTS BACK NORTH AS A WARM FRONT. A SECOND WEAK
COLD FRONT WILL APPROACH THE COAST THE MIDDLE OF NEXT WEEK AND AGAIN
MOVE ACROSS THE COASTAL WATERS AND STALL. /22
&&
.AVIATION (18Z/00Z ISSUANCES)...VFR TO OCCASIONAL MVFR CEILING AND
VISIBILITY CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES
THROUGH THIS EVENING. IFR CEILING CONDITIONS ARE EXPECTED AFTER
10/04Z FOR ALL TAF SITES...WITH A 30 PROB GROUP FOR PASSING SHOWERS
WITH GUSTY WINDS UP TO 25 KNOTS. /22
&&
.FIRE WEATHER...WARM AND HUMID TODAY AS A WEAK COLD FRONT
APPROACHES. THE FRONT WILL STALL ALONG THE COAST OVER THE WEEKEND AND
BRING INCREASED ONSHORE WIND WITH INCREASED CHANCES OF RAIN AND
RELATIVE HUMIDITY FAR ABOVE CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 72 81 66 78 / 50 50 50 40
PENSACOLA 74 81 70 81 / 40 50 50 40
DESTIN 76 84 73 82 / 30 40 50 40
EVERGREEN 70 78 66 78 / 50 60 50 40
WAYNESBORO 66 72 61 74 / 80 60 40 30
CAMDEN 68 75 62 75 / 60 70 50 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 9, 4:50 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT SAT OCT 9 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
550 AM CDT SAT OCT 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA LATER THIS MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONTAL BOUNDARY TODAY. THE COLD FRONT IS EXPECTED TO STALL ALONG
THE GULF COAST LATER TODAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE OVER THE AREA TONIGHT ESPECIALLY EAST OF I-65 AND ALONG THE
COAST. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WIND
GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOSTLY ALONG A
STALLED FRONTAL BOUNDARY ALONG THE COAST THROUGH SUNDAY. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WIND GUSTS TO 40 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH SOME OF
THE STRONGER THUNDERSTORMS THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER
NETWORKS FOR SEVERE WEATHER MAY BE REQUIRED FOR LATER TODAY AND
TONIGHT.
In the hours before
Special weather statement, Oct 9, 3:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT FRI OCT 9 2009
ALZ051-MSZ067-092215-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER...
403 PM CDT FRI OCT 9 2009
...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW AND WAYNE COUNTIES...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF STRENGTHFORD...MOVING NORTHEAST
AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WHISTLER...CLARA...WOODWARDS...WAYNESBORO...BOICE AND HIWANNEE
THROUGH 515 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
PURDY
Special weather statement, Oct 9, 3:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT FRI OCT 9 2009
ALZ051>053-MSZ067-092230-
WASHINGTON-CLARKE-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...GROVE HILL...
442 PM CDT FRI OCT 9 2009
...A LINE OF STRONG THUNDERSTORMS MOVING EAST OUT OF WAYNE COUNTY
MISSISSIPPI WILL AFFECT NORTHERN WASHINGTON...SOUTHERN CHOCTAW AND
NORTHERN CLARKE COUNTIES OF ALABAMA THROUGH 530 PM...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTHWEST OF EVANSBORO TO 3
MILES WEST OF LOPER...MOVING EAST AT 40 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
EVANSBORO...MELVIN...WATER VALLEY...SOUWILPA...SILVER CROSS...
GILBERTOWN...TOXEY AND HODGEWOOD THROUGH 530 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Thunderstorm Wind, Choctaw
- When
- October 9, 4:00 PM CST to 4:05 PM CST
- Where
- Choctaw County, 3.5 mi S of Barrytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -88.240
Tree down blocking the west-bound lane of Highway 84 near Barrytown Road.
Thunderstorm Wind, Clarke
- When
- October 9, 4:25 PM CST to 4:30 PM CST
- Where
- Clarke County, 0.59 mi E of Chilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -87.840
Trees blown down blocking County Road 9 near Chilton.
Thunderstorm Wind, Clarke
- When
- October 9, 4:30 PM CST to 4:40 PM CST
- Where
- Clarke County, 3.59 mi SW of Rural
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.840, -87.780
Three trees blown down blocking Highway 154 near Sand Flat Road.
Thunderstorm Wind, Clarke
- When
- October 9, 4:39 PM CST to 4:44 PM CST
- Where
- Clarke County, 2.83 mi SSW of Rural
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -87.740
Two small trees down on Old Highway 5 South near Liberty Baptist Church.
Thunderstorm Wind, Clarke
- When
- October 9, 4:39 PM CST to 4:44 PM CST
- Where
- Clarke County, 0.91 mi SW of Thomasville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.910, -87.740
Trees reported blown down on Highway 5 south of Thomasville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Tornadoes and Damaging Winds in Kentucky, October 9, 2009$247,000 · EF1 · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- Tornadoes and Damaging Winds in Tennessee, October 9, 2009$198,000 · EF0 · 27 events
- High Wind and Strong Wind in Texas, October 9, 2009$201,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200137, 200138, 200139, 200140, 200141.